Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 12, NWS El Paso, TX

July 10, 2015Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 10, 2015, 12:13 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2015, 12:13 PM MDT (18:13 UTC)
Expired
Jul 10, 2015, 3:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 143 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:39 PM MDTFLASH FLOODWinston, NMWATER OVER HIGHWAY 52 TO A DEPTH OF 2.5 FEET. ALSO PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WGUS54 KEPZ 101813
FFWEPZ
NMC051-102115-
/O.NEW.KEPZ.FF.W.0012.150710T1813Z-150710T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1213 PM MDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 315 PM MDT
    
* AT 1211 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. AT LEAST A HALF INCH OF RAIN 
  HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WINSTON...
  POVERTY CREEK...
  AND CHLORIDE. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA...WHICH EXPERIENCED FLASH FLOODING YESTERDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3347 10746 3314 10752 3317 10784 3348 10781

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:01 AM MDT, 8 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 4:01 AM MDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
401 AM MDT FRI JUL 10 2015

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO NEW MEXICO AND WEST
TEXAS TODAY AND TONIGHT RESULTING IN MORE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION. A FEW STORMS MAY AGAIN PRODUCE HEAVY
RAINS...HAIL AND STRONG WINDS. HIGH PRESSURE ALOFT WILL THEN
SPREAD ACROSS THE SOUTHERN ROCKY MOUNTAINS AND THIS WILL BRING
WARMER DRIER WEATHER TO MOST OF THE REGION WITH MOST THUNDERSTORMS
OCCURRING AROUND THE HIGHER MOUNTAINS OR FOR AREAS WEST OF DEMING.

&&

.DISCUSSION...
UNSEASONABLY DEEP UPPER LOW WILL CONTINUE TO SPIN OVER CALIFORNIA
TODAY WHILE DESERT HEAT LOW AT THE SURFACE REMAINS OVER WESTERN
ARIZONA. TO THE EAST EXPECT DEEP HIGH PRESSURE TO EXTEND INTO
CENTRAL TEXAS. RESULTANT CIRCULATION WILL INCLUDE A LOW AND MID
LEVEL SOUTHWEST TO SOUTHEAST FLOW WHICH WILL TRANSPORT ABUNDANT
MOISTURE FROM BOTH THE GULF OF MEXICO AND GULF OF CALIFORNIA INTO
SOUTHERN NEW MEXICO AND WEST TEXAS. PRECIPITABLE WATER WILL REMAIN
ABOVE NORMAL WITH VALUES MOSTLY AROUND 1.1 TO 1.4 INCHES. SURFACE
DEWPOINTS WILL ALSO BE IN THE 50S AND LOWER 60S TODAY AND
CONTRIBUTE TO DESTABILIZING THE AIR MASS WITH MUCAPES AROUND 1000
J/KG THIS AFTERNOON AND THIS EVENING. THUS EXPECT THREAT OF DEEP
CONVECTION TO PERSIST TODAY/TONIGHT. THE HIGH MOISTURE CONTENT
MEANS A FEW STORMS WILL AGAIN DROP HEAVY RAINFALLS WITH ISOLATED
AREAS OF FLOODING. IN ADDITION UNUSUALLY STRONG FOR JULY MID LEVEL
SOUTHWEST FLOW AROUND 30 TO 40 KT WILL PROVIDE FAVORABLE SHEAR FOR
UPDRAFT ENHANCEMENT AND EVEN MID LEVEL ROTATION. CONSEQUENTLY
ISOLATED STORMS MAY BECOME SEVERE WITH HAIL AND DAMAGING
DOWNDRAFTS.

ON SATURDAY THE RIDGE TO THE EAST WILL BEGIN EXPANDING WESTWARD
ACROSS THE SOUTHERN ROCKIES. ATTENDANT LARGE SCALE SUBSIDENCE AND
WARMER DRIER AIR ALOFT WILL THUS ALSO SPREAD ACROSS NEW MEXICO AND
WEST TEXAS THIS WEEKEND WITH AIR MASS TENDING TO STABILIZE FROM
EAST TO WEST. THUS CONVECTION SHOULD DIMINISH EAST TO WEST
SATURDAY AND SUNDAY WITH MOST STORMS OCCURRING AROUND THE HIGHER
MOUNTAINS AND WEST OF A DEMING-T OR C LINE.

RIDGE WILL BE ALIGNED ON AN EAST TO WEST AXIS ACROSS SOUTHERN NEW
MEXICO OF NORTHERN MEXICO THROUGH MOST OF NEXT WEEK RESULTING IN
SEASONABLY HOT MOSTLY DRY WEATHER MOST LOCATIONS. HOWEVER THERE
MAY BE ADEQUATE LOW LEVEL HEATING AND RESIDUAL MOISTURE TO
INITIATE A FEW THUNDERSTORMS EACH DAY WITH MOST ACTIVITY REMAINING
AROUND HIGHER TERRAIN AND WEST OF DEMING.

&&

.AVIATION...VALID 11/12Z-12/12Z.
SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS AND
VISIBILITIES IN SHOWERS AND THUNDERSTORMS...ESPECIALLY FROM 18Z-
06Z. HEAVY RAINS...HAIL AND WIND GUSTS TO 50 KT WILL OCCUR WITH A
FEW STORMS. OTHERWISE WIDESPREAD AREAS OF SCT-BKN050 WITH SURFACE
WINDS AROUND 5 TO 15 KT.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO NEW MEXICO AND WEST
TEXAS TODAY AND TONIGHT RESULTING IN MORE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION. A FEW STORMS MAY AGAIN PRODUCE HEAVY
RAINS...HAIL AND STRONG WINDS. THE WIDESPREAD WETTING RAINS WILL
CONTINUE TO REDUCE THE FIRE DANGER. HIGH PRESSURE ALOFT WILL THEN
SPREAD ACROSS THE SOUTHERN ROCKY MOUNTAINS AND THIS WILL BRING
WARMER DRIER WEATHER TO MOST OF THE REGION WITH MOST THUNDERSTORMS
OCCURRING AROUND THE HIGHER MOUNTAINS OR FOR AREAS WEST OF DEMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  72  94  73 /  40  50  20   0
SIERRA BLANCA           89  67  91  67 /  50  50  20   0
LAS CRUCES              89  67  92  69 /  40  50  20  20
ALAMOGORDO              88  67  92  68 /  50  50  20  20
CLOUDCROFT              68  52  71  54 /  60  60  50  40
TRUTH OR CONSEQUENCES   86  65  89  68 /  40  40  30  30
SILVER CITY             80  61  83  63 /  40  40  30  50
DEMING                  88  66  92  68 /  40  40  30  30
LORDSBURG               90  65  93  67 /  30  40  40  40
WEST EL PASO METRO      92  73  95  73 /  40  50  20   0
DELL CITY               90  67  93  67 /  50  40  20   0
FORT HANCOCK            92  70  94  70 /  50  50  20   0
LOMA LINDA              87  68  89  68 /  50  50  20   0
FABENS                  92  70  95  70 /  40  50  20   0
SANTA TERESA            90  70  93  71 /  40  50  20  10
WHITE SANDS HQ          89  69  92  69 /  40  50  20  20
JORNADA RANGE           88  66  91  67 /  40  50  20  20
HATCH                   89  65  91  67 /  40  50  20  20
COLUMBUS                88  67  92  69 /  40  40  30  20
OROGRANDE               89  70  92  70 /  50  50  20  10
MAYHILL                 76  56  79  57 /  60  60  50  40
MESCALERO               77  56  81  57 /  60  60  50  40
TIMBERON                77  56  79  57 /  60  60  50  40
WINSTON                 80  58  82  61 /  50  50  50  50
HILLSBORO               87  62  89  65 /  40  40  30  30
SPACEPORT               87  65  89  68 /  40  50  20  30
LAKE ROBERTS            80  57  83  60 /  50  50  50  50
HURLEY                  83  62  86  64 /  40  40  30  40
CLIFF                   86  63  91  65 /  30  40  40  50
MULE CREEK              86  60  89  64 /  30  30  40  50
FAYWOOD                 83  63  87  64 /  40  40  30  30
ANIMAS                  90  66  93  68 /  30  30  40  40
HACHITA                 89  65  93  67 /  40  40  40  40
ANTELOPE WELLS          87  65  91  66 /  30  40  40  40
CLOVERDALE              85  64  89  65 /  30  30  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jul 10, 11:33 AM MDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT FRI JUL 10 2015

NMZ401>417-TXZ418>424-111745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
PLENTY OF MOISTURE AND INSTABILITY ACROSS THE AREA AGAIN TODAY AND
OVERNIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP REGION-WIDE AND TRACK EAST-NORTHEAST ACROSS THE AREA. EACH
STORM WILL HAVE THE POTENTIAL FOR SEVERAL THREATS. THE PRIMARY
THREAT WILL BE FOR LOCAL HEAVY RAINFALL AND FLASH FLOODING.
SECONDARY WILL BE THE POTENTIAL FOR LARGE HAIL OF ONE INCH OR
LARGE...AND FINALLY THE THREAT OF SEVERE WIND GUSTS ABOVE 55 MPH.
OUR RISK FOR SEVERE THUNDERSTORMS TODAY IS MARGINAL ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACTIVE WEATHER WITH CONTINUE SHOWER AND THUNDERSTORM ACTIVITY
CONTINUES THROUGH THE PERIOD...BUT A WESTWARD SHIFT IN THE FOCUS
OF THE MOST AND STRONGEST ACTIVITY IS EXPECTED THE BEGIN
SATURDAY...AND CONTINUE SUNDAY THROUGH WEDNESDAY. FOR THESE DAYS
ISOLATED STORMS EXPECTED EAST...SCATTERED TO NUMEROUS WEST OF THE
RIO GRANDE. CONTINUE THREAT FOR FLASH FLOODING WEST. ISOLATEDTHREATS
FOR LARGE HAIL AND WIND GUSTS EAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO BE PROACTIVE TODAY AND BE QUICK TO CALL THE
NATIONAL WEATHER SERVICE WITH REAL-TIME REPORTS OF SIGNIFICANT
RAINFALL...ANY FLOODING...ANY HAIL...AND STRONG WINDS. TWEET OR
FACEBOOK PICS AND VIDEOS TO US VIA @NWSELPASO.

BIRD

In the hours before

Special weather statement, Jul 10, 11:12 AM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1112 AM MDT FRI JUL 10 2015

NMZ401-402-404-101800-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-UPPER GILA RIVER VALLEY-
1112 AM MDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES...

AT 1112 AM MDT...A STRONG THUNDERSTORM WAS 5 MILES SOUTH OF VIRDEN...
OR 14 MILES WEST OF REDROCK. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REDROCK...VIRDEN...MANGAS SPRINGS AND BILL EVANS LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3277 10905 3296 10848 3265 10837 3240 10905
TIME...MOT...LOC 1712Z 180DEG 0KT 3261 10898

TRIPOLI
Local storm report, Jul 10, 11:48 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1148 AM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             LORDSBURG               32.34N 108.70W
07/10/2015  E0.88 INCH       HIDALGO            NM   911 CALL CENTER

&&

EVENT NUMBER EPZ1500102

TRIPOLI
Special weather statement, Jul 10, 11:54 AM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1154 AM MDT FRI JUL 10 2015

NMZ402>404-407-408-101845-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1154 AM MDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTHERN LUNA COUNTIES UNTIL 1245 PM MDT...

AT 1153 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR 8 MILES EAST OF SEPAR...OR 27 MILES SOUTHEAST OF
LORDSBURG...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEMING...
SEPAR...
AND GAGE.

LAT...LON 3266 10771 3229 10746 3200 10833 3221 10846
TIME...MOT...LOC 1753Z 240DEG 48KT 3216 10828

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:36 AM MDTAreal Flood AdvisoryEPZOtero114 min
Jul 10, 11:12 AM MDTSpecial Weather StatementEPZGrant48 min
Jul 10, 11:32 AM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo43 min
Jul 10, 11:54 AM MDTSpecial Weather StatementEPZLuna51 min
Jul 10, 11:58 AM MDTSevere Thunderstorm WarningEPZSierra47 min
Jul 10, 12:18 PM MDTSpecial Weather StatementEPZGrant42 min
Jul 10, 12:26 PM MDTSpecial Weather StatementEPZLuna49 min
Jul 10, 12:48 PM MDTSevere Thunderstorm WarningEPZLuna42 min
Jul 10, 1:13 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Jul 10, 1:14 PM MDTSpecial Weather StatementEPZGrant31 min
Jul 10, 1:23 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna52 min
Jul 10, 1:29 PM MDTFlash Flood WarningEPZLuna3 hr
Jul 10, 1:42 PM MDTSpecial Weather StatementEPZDoña Ana48 min
Jul 10, 2:14 PM MDTSevere Thunderstorm WarningEPZDoña Ana46 min
Jul 10, 2:41 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 10, 2:58 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min
Jul 10, 3:01 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra16 min
Jul 10, 3:32 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Jul 10, 3:56 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo49 min
Jul 10, 4:13 PM MDTSpecial Weather StatementEPZOtero47 min
Jul 10, 4:25 PM MDTSevere Thunderstorm WarningEPZLuna50 min
Jul 10, 4:37 PM MDTSevere Thunderstorm WarningEPZGrant38 min
Jul 10, 4:46 PM MDTSevere Thunderstorm WarningEPZDoña Ana44 min
Jul 10, 4:50 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 10, 5:16 PM MDTSevere Thunderstorm WarningEPZGrant44 min
Jul 10, 5:24 PM MDTSevere Thunderstorm WarningEPZDoña Ana51 min
Jul 10, 5:25 PM MDTSpecial Weather StatementEPZOtero35 min
Jul 10, 5:28 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 10, 5:36 PM MDTFlash Flood WarningEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.